Hail, Buffalo
- When
- June 29, 2:28 PM CST
- Where
- Buffalo County, 7.73 mi ENE of Montana
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.400, -91.530
Large hail fell over portions of western Wisconsin during the late afternoon and evening of June 29th. The storms started dropping hail along the Buffalo/Trempealeau County line west of Independence while moving south.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Large hail fell over portions of western Wisconsin during the late afternoon and evening of June 29th. The storms started dropping hail along the Buffalo/Trempealeau County line west of Independence while moving south. The storms then exited into Minnesota before coming back into Wisconsin near Prairie du Chien (Crawford County) and then continued into Grant County. The largest hail reported was golf ball sized in Arcadia and Centerville (Trempealeau County). The hail damaged about 30 percent of the apple crop at one orchard near Centerville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 29, 1:30 PM CST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 230 PM CDT MON JUN 29 2015 .SHORT TERM...(TONIGHT AND TUESDAY) ISSUED AT 230 PM CDT MON JUN 29 2015 UPPER LEVEL SHORTWAVE TOUGH DROPPING SOUTHWARD ACROSS THE REGION THIS AFTERNOON...PROVIDING MUCH OF THE FORCING FOR THE ONGOING SHOWERS AND THUNDERSTORMS. AROUND 2000 J/KG SBCAPE ALONG AND WEST OF THE MISSISSIPPI RIVER VIA THE RAP TO HELP POWER THE STORMS. HOWEVER...RAP/HRRR BUFKIT SOUNDINGS CONTINUE TO PAINT A SKINNY CAPE PROFILE...NOT SUPPORTIVE OF STRONG UPDRAFTS. SHEAR IS A BIT BETTER COMPARED TO YESTERDAY...BUT STILL RELATIVELY MEAGER. RAP PEGS 0-6KM SHEAR AT 20-25 KTS...MOST OF WHICH IS IN THE 0-3 KM LAYER. WITH A RELATIVELY DRY SUB CLOUD LAYER...EXPECT SOME ENHANCED WIND GUSTS WITH THE STRONGER STORMS. COULD SEE SOME LARGE HAIL...BUT A BUNCH OF PEA TO 1/2 INCH SIZE MIGHT BE MORE LIKELY. WIND GUSTS UP TO 40-45 KTS ALSO LOOKS REASONABLE. CAN/T RULE OUT SOMETHING HIGHER IF BOWING SEGMENTS START DEVELOPING. MESO MODELS WERE A BIT BEHIND ON THE DEVELOPMENT/SPEED OF THE CONVECTION...BUT TRENDS AND LATER RUNS FAVOR CLEARING THE BULK OF PRECIPITATION SOUTH/EAST OF THE FORECAST AREA BY 03Z. MAIN STRONG-SEVERE THREAT WOULD BE THROUGH 7-8 PM. THE UPPER LEVEL TROUGH TAKES A RIGHT TURN AS IT GETS THROUGH THE FORECAST AREA LATER TONIGHT...TAKING AIM AT THE EASTERN GREAT LAKES. SHOULD PROVIDE ENOUGH FORCING FOR MORE SHOWERS/STORMS ACROSS EASTERN WI...AND DEPENDING ON SPEED OF THE SYSTEM...COULD LINGER INTO WESTERN WI IN THE MORNING. WILL CONTINUE SOME SMALL POPS LATE OVERNIGHT/EARLY TUE MORNING TO ACCOUNT FOR THIS. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 230 PM CDT MON JUN 29 2015 MODELS IN GOOD AGREEMENT WITH A GRADUAL BREAKDOWN OF THE AMPLIFIED WEST COAST RIDGE...RESULTING IN A CHANGE FROM NORTHWEST FLOW TO MORE ZONAL FOR THE WEEKEND. GFS/ECMWF/GEM ALSO IN FAVOR OF SHUNTING ANY RIPPLES ON THE FLOW SOUTH/NORTH...TRENDING TOWARD A DRY STRING OF DAYS. EVEN WED...WHICH MODELS HAVE BEEN BOUNCING BACK AND FORTH ON WHETHER TO SPIN A SHORTWAVE ACROSS THE REGION...NOW SUGGEST THE SFC HIGH WILL WIN OUT...KEEPING THAT PIECE OF ENERGY SOUTHWEST. SOME SMALL RAIN CHANGES MAY CREEP IN A FEW DAYS BASED ON THE CONSENSUS SOLUTION...BUT OVERALL...IT LOOKS MORE DRY THAN NOT FROM WED INTO THE WEEKEND. MONDAY SHOWS SOME POTENTIAL FOR A STORMY DAY...WITH A COLD FRONT DROPPING ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1233 PM CDT MON JUN 29 2015 FOCUS IS ON POSSIBLE SEVERE THUNDERSTORMS THIS AFTERNOON AS A MID- LEVEL TROUGH DROPS THROUGH THE REGION. MAINLY VFR CONDITIONS EXPECTED BETWEEN THUNDERSTORMS...DETERIORATING INTO IFR TEMPORARILY IN THE 21-23Z TIME FRAME. ALSO...WATCH FOR STRONG MICROBURST TYPE WINDS WITH THESE STORMS. LOOK FOR THE CONVECTION TO CLEAR SOUTHEAST OF THE KRST/KLSE TAF SITES AROUND 01-02Z. LOOKS LIKE STRATUS/FOG WITH SETUP UP AGAIN EARLY TUESDAY MORNING...SIMILAR TO THIS MORNING. LOOKING FOR KRST TO SLIP INTO IFR AFTER 07Z AND KLSE AROUND 09Z. PLAN ON IMPROVEMENT INTO VFR RANGE AGAIN AFTER 14Z. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...RIECK LONG TERM....RIECK AVIATION.....DAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1145 AM CDT MON JUN 29 2015 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-301000- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 1145 AM CDT MON JUN 29 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL MOVE SOUTH ACROSS THE AREA. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE...MAINLY NORTH OF INTERSTATE 90 AND BETWEEN 2 AND 8 PM. HAIL AND STRONG WIND GUSTS ARE THE MAIN THREATS. HEAVY DOWNPOURS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME FOR MUCH OF TUESDAY AFTERNOON THROUGH SUNDAY. THE RISK OF SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... A FEW SPOTTER GROUPS COULD BE NEEDED THIS AFTERNOON AND EARLY EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. RIECK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
231 PM CDT MON JUN 29 2015
WIZ017-029-292015-
CLARK-TAYLOR-
231 PM CDT MON JUN 29 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TAYLOR AND NORTHERN
CLARK COUNTIES...
AT 228 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR PRENTICE TO NEAR EAU CLAIRE...AND MOVING SOUTH
AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THESE STORMS. THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8
PM CDT. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WIND.
LOCATIONS IMPACTED INCLUDE...
MEDFORD...THORP...OWEN...RIB LAKE...DORCHESTER...CHELSEA...
WESTBORO...JUMP RIVER...RESEBURG...STETSONVILLE...GOODRICH...
WITHEE...GILMAN...CURTISS...LUBLIN.
LAT...LON 4512 9005 4512 9020 4503 9020 4503 9031
4498 9032 4485 9092 4538 9092 4538 9004
TIME...MOT...LOC 1928Z 353DEG 20KT 4551 9042 4512 9098
ROGERSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 235 PM CDT MON JUN 29 2015 WIZ032-033-292000- BUFFALO-TREMPEALEAU- 235 PM CDT MON JUN 29 2015 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TREMPEALEAU AND NORTHEASTERN BUFFALO COUNTIES... AT 234 PM CDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTHEAST OF MONDOVI...MOVING SOUTHEAST AT 10 MPH. WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM CDT. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND. LOCATIONS IMPACTED INCLUDE... MONDOVI...ELEVA...GILMANTON...CHIMNEY ROCK...MONDOVI AIRFIELD...ELK CREEK. LAT...LON 4460 9148 4446 9127 4430 9163 4460 9180 TIME...MOT...LOC 1934Z 326DEG 10KT 4450 9155 ROGERS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
259 PM CDT MON JUN 29 2015
WIZ032>034-292045-
BUFFALO-TREMPEALEAU-JACKSON-
259 PM CDT MON JUN 29 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN JACKSON...
TREMPEALEAU AND NORTHEASTERN BUFFALO COUNTIES...
AT 257 PM CDT...A BROKEN LINE OF STRONG THUNDERSTORMS WAS ALONG A
LINE EXTENDING FROM NEAR HUMBIRD TO NEAR ARCADIA...AND MOVING
SOUTHEAST AT 20 MPH. THUNDERSTORMS WILL INCREASE IN COVERAGE THROUGH
4 PM CDT.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
MOST OF THESE THUNDERSTORMS. HOWEVER...A SEVERE THUNDERSTORM WATCH
IS IN EFFECT UNTIL 8 PM CDT AND SOME OF THESE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WIND.
LOCATIONS IMPACTED INCLUDE...
BLACK RIVER FALLS...ARCADIA...MONDOVI...OSSEO...WHITEHALL...
GALESVILLE...BLAIR...INDEPENDENCE...STRUM...PRICE...FRANKLIN.
LAT...LON 4402 9142 4460 9183 4459 9092 4451 9092
4451 9083 4447 9080 4442 9080 4442 9074
4429 9061
TIME...MOT...LOC 1957Z 317DEG 19KT 4452 9094 4431 9153
ROGERSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
309 PM CDT MON JUN 29 2015
WIZ017-029-292030-
CLARK-TAYLOR-
309 PM CDT MON JUN 29 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TAYLOR AND CLARK
COUNTIES...
AT 306 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR RIB LAKE TO NEAR THORP...AND MOVING SOUTHEAST AT
25 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THESE STORMS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM
CDT. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WIND.
LOCATIONS IMPACTED INCLUDE...
MEDFORD...NEILLSVILLE...ABBOTSFORD...COLBY...THORP...LOYAL...
GREENWOOD...OWEN...RIB LAKE...DORCHESTER...CHELSEA...WESTBORO...
HUMBIRD.
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
4442 9032 4442 9080 4451 9080 4451 9092
4514 9093 4538 9056 4538 9005
TIME...MOT...LOC 2006Z 293DEG 28KT 4531 9009 4484 9092
ROGERSThe La Crosse radar (KARX), 70 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
14 hail, 1 thunderstorm wind. Local standard time, as filed.
Up to quarter sized hail fell for about 10 minutes and covered the ground west of Independence.
Quarter sized hail fell southwest of Independence.
Quarter to half dollar sized hail fell north of Arcadia.
Walnut sized hail was reported in Arcadia.
Golfball sized hail fell north of Centerville. The hail damaged about 30 percent of the apple crop of one orchard near Centerville.
Golfball sized hail fell in Centerville.
Quarter sized hail fell just north of Trempealeau.
Half dollar sized hail fell in Trempealeau.
Quarter sized hail fell in Perot State Park near Trempealeau.
Up to quarter sized hail fell north of Prairie du Chien.
Up to half dollar sized hail fell in Prairie du Chien.
Trees were blown down in Prairie du Chien.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583592, 583594, 583908, 583914, 583921, 583922, 583923, 583924, 584524, 583925, 584513, 584515, 584516, 584517, 584518.